Ataxia, Manifestation of Phenytoin Toxicity: A Case Report

    Published on:December 2018
    Journal of Young Pharmacists, 2019; 11(1):xx-xx
    Case Report | doi:10.5530/jyp.2019.11.x
    Authors:

    Singh Juhi1, Tyagi Shubham Singh1, Jangra Manjeet Singh2, Rashid Muhammed3, Chhabra Manik4,*, Tripathi Raman Kumar4

    1Department of Pharmacy Practice, Teerthanker MahaveerUniversity, Moradabad, Uttar Pradesh, INDIA.

    2Patient Safety Pharmacovigilance Associate, National Co-ordination Centre, PvPI, Indian Pharmacopoeia Commission, Ghaziabad, Uatter Pradesh, INDIA.

    3Department of Pharmacy Practice, JSS College of Pharmacy, Mysuru, Karnataka, INDIA.

    4Department of Pharmacy Practice, ISF College of Pharmacy, Moga, Punjab, INDIA.

    Abstract:

    Phenytoin is a choice of drug for the treatment of epilepsy. It is categorized under drugs with narrow therapeutic range. Adverse effects of phenytoin observed in patients are gum hypertrophy, dystonia, myoclonus, abnormal muscle movement and rarely ballismusand ataxia. We report a case of a 32-year-old female, who had chief complaints of ataxia, oscillopsia, dizziness and nausea. She had past medical history of epilepsy and was taking phenytoin from the past 10 years. Treatment was started after tapering the dose of phenytoin, finally discontinuing, she was prescribed with valproic acid as an alternative for phenytoin. Present case report describes the phenytoin toxicity that helps to create awareness among physicians. There should be proper monitoring of plasma concentration of phenytoin to avoid its toxicity in the patients on chronic drug therapy so that drug dosage can be tailored as per the pharmacokinetic needs of the patient.

    Key words: Ataxia, Phenytoin Toxicity, Oscillopsia, Therapeutic Drug Monitoring, Phenytoin.

     

    SCImago Journal & Country Rank

    Navigation